Critical care: heparin-induced thrombocytopenia: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Critical care: heparin-induced thrombocytopenia

Sample item

A patient on heparin for 7 days has platelets fall from 250,000 to 90,000 with a new limb thrombosis. What is the correct management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Stop all heparin and start a non-heparin anticoagulant such as argatroban

Heparin-induced thrombocytopenia type II is an immune reaction to platelet factor 4 complexes, typically 5 to 10 days after exposure, which paradoxically causes thrombosis. All heparin is stopped, including flushes, and an alternative such as argatroban or bivalirudin is given. Platelet transfusion may worsen thrombosis and warfarin is delayed until platelets recover.

Option by option

  • A. Switch to a different low molecular weight heparin

    Low molecular weight heparin cross-reacts.

  • B. Increase the heparin dose

    More heparin would worsen the thrombosis.

  • C. Stop all heparin and start a non-heparin anticoagulant such as argatroban (correct)

    Correct. Stop heparin and use a direct thrombin inhibitor.

  • D. Transfuse platelets

    Platelet transfusion can feed thrombosis.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is C, Stop all heparin and start a non-heparin anticoagulant such as argatroban. Heparin-induced thrombocytopenia type II is an immune reaction to platelet factor 4 complexes, typically 5 to 10 days after exposure, which paradoxically causes thrombosis.

Why is "Switch to a different low molecular weight heparin" not the answer?

Low molecular weight heparin cross-reacts.

Why is "Increase the heparin dose" not the answer?

More heparin would worsen the thrombosis.

Why is "Transfuse platelets" not the answer?

Platelet transfusion can feed thrombosis.

What concept does this question test?

It tests Critical care: heparin-induced thrombocytopenia in Anaesthesia. All heparin is stopped, including flushes, and an alternative such as argatroban or bivalirudin is given. Platelet transfusion may worsen thrombosis and warfarin is delayed until platelets recover.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Critical care: heparin-induced thrombocytopenia?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.